Indiana, 2025Hail and Damaging Winds in Indiana, June 18, 2025
June 18, 2025 · NWS LMK · 12 events in 5 counties and zones
An upper level low which had meandered over the mid-Mississippi Valley for several days began to eject northeastward, opening up into a trough on June 18th. At the surface, low pressure developed over Missouri and Illinois as a cold front sagged slowly to the south and east.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low which had meandered over the mid-Mississippi Valley for several days began to eject northeastward, opening up into a trough on June 18th. At the surface, low pressure developed over Missouri and Illinois as a cold front sagged slowly to the south and east. During the late morning and early afternoon hours, showers and thunderstorms developed along a remnant outflow boundary and pushed eastward across Illinois. Ahead of the storms, a strongly unstable environment was present across southern Indiana and central Kentucky, as temperatures warmed into the mid-to-upper 80s and dew point temperatures were in the low-to-mid 70s. This resulted in around 3000 J/kg MLCAPE and 4000 J/kg SBCAPE over the area during the afternoon hours, providing plenty of energy for storms to work with. The strongest mid-level flow and deep-layer shear during this event was located over central Indiana; however, there was still 25-35 knots of effective bulk shear which helped to keep storms organized into multicell clusters which eventually grew upscale into a broken line. While reasonably steep mid-level lapse rates and the initially discrete nature of convection allowed for a few instances of severe hail in southern Indiana, the main severe hazard with this event were damaging straight-line winds, with scattered wind damage and measured severe wind gusts observed across southern Indiana and central Kentucky. A second wave of strong to occasionally severe thunderstorms moved through during the late evening hours, though increased stability limited wind damage to much more isolated instances.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 18, 2:40 PM EST, 18 minutes earlier. Its key messages:
- * Strong to severe storms through this evening, with all severe hazards on the table. Damaging winds are the main threat, and highest confidence in severe storms along and west of Interstate 65. Localized flooding also possible where the heaviest rain falls. * Scattered showers remain possible into Thursday. * Mainly dry weather Friday through the weekend, with building heat and oppressive humidity continuing well into next week. Highs in the 90s with heat indices near 100 Sunday through Tuesday.
Area forecast discussion, Jun 18, 2:40 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
340 PM EDT Wed Jun 18 2025
.KEY MESSAGES...
* Strong to severe storms through this evening, with all severe
hazards on the table. Damaging winds are the main threat, and
highest confidence in severe storms along and west of Interstate
65. Localized flooding also possible where the heaviest rain
falls.
* Scattered showers remain possible into Thursday.
* Mainly dry weather Friday through the weekend, with building heat
and oppressive humidity continuing well into next week. Highs in
the 90s with heat indices near 100 Sunday through Tuesday.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 340 PM EDT Wed Jun 18 2025
===== Enhanced Risk for Severe Storms Through This Evening =====
A line of severe thunderstorms is currently working its way into the
Wabash Valley, and over the next several hours will be moving into a
very favorable environment. Copious amounts of moisture available
with sfc dewpoints in the mid 70s and PWAT values around 2 inches.
Deep-layer shear supports storm organization, and sfc winds in some
areas are backed to around 170, which will enhance low-level shear
to support rotating storms in at least our Indiana counties, as well
as northern portions of central Kentucky.
Tornado Watch 435 extends eastward roughly to the I-65 corridor,
though the tornado threat likely drops off fairly sharply near or
south of the Western Kentucky Parkway. The overall severe threat
will likely extend farther east, but storms are not expected to
reach the Frankfort and Lexington areas until roughly 8-9 PM EDT.
Main hazard will be damaging winds, especially as convection grows
upscale into a squall line. Some risk of spin-up tornadoes will
persist, but will require bowing along the line to re-orient
perpendicular to the shear vector.
After sunset instability will be lost, and storms will weaken at
some point as they run out of fuel. As a result the main source of
uncertainty is how long storm intensity will be maintained.
Scattered showers and a few thunderstorms could continue overnight,
but severe threat will be minimal as the atmosphere will be worked
over.
Another potential threat this evening will be flash flooding, as 1-
hr FFG is around 1 inch in the locations that have seen heavy
rainfall within the last few days. Localized 2-3 inch rainfall
amounts will be possible where storm clustering or training occurs,
so will need to monitor heavy precip trends closely.
Scattered showers and a few T-storms possible Thursday as the sfc
front lingers over the area. However, no additional severe wx is
expected after the line passes tonight.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 340 PM EDT Wed Jun 18 2025
For Friday and into the weekend, anomalous upper ridging will build
across the central US, keeping a dry forecast for the end of the
week and reinforcing the warm air advection pattern. This will
result in above normal temps for the weekend and into early next
week.
Just how hot we get remains a bit uncertain, given how saturated our
ground is from all the recent rain, and very green vegetation.
Despite this uncertainty on ambient temperatures, the bigger story
may be the combination of well above normal temperatures and the
humid airmass. Dewpoints are forecast to return to the 70s by the
weekend, and if our temperatures are able to hit 90, that would
yield heat indices in the mid to upper 90s and approaching 100.
These above normal temps and humid dewpoints will continue into
early next week with broad high pressure across the eastern half of
the US.
&&
.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 122 PM EDT Wed Jun 18 2025
MVFR cigs initially will lift just barely into VFR by mid-afternoon
with continued heating. The deeper mixing will also bring down
increasingly frequent 20+ kt wind gusts from the SW.
Convection picks up late afternoon, beginning 20-21Z at HNB, pushing
into SDF 22-23Z, and finally LEX/RGA around 01Z. Will use a PROB30
to capture MVFR cig/vis, but brief IFR conditions are possible in
the strongest part of the storms. Could keep lingering -SHRA
overnight, especially BWG and LEX, but higher confidence in MVFR
cigs below 2000 feet. Sfc cold front comes in Thu morning, shifting
winds to due west, with continued low cigs.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.
&&
SHORT TERM...RAS
LONG TERM...RAS/CJP
AVIATION...RAS
Hazardous weather outlook, Jun 18, 3:53 AM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
453 AM EDT Wed Jun 18 2025
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190900-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
453 AM EDT Wed Jun 18 2025 /353 AM CDT Wed Jun 18 2025/
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Today and tonight.
There is a risk for strong to severe thunderstorms late this
afternoon and into the evening hours. All severe hazards are on the
table, but the primary threat will be damaging winds. Continued
heavy rainfall later tonight could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
Thunderstorm Wind, Dubois
- When
- June 18, 2:58 PM EST
- Where
- Dubois County, 2.83 mi WSW of Jasper
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.379, -86.975
Power poles were blown down at the intersection of Omega Drive and West Division Road.
Thunderstorm Wind, Dubois
- When
- June 18, 3:18 PM EST
- Where
- Dubois County, 0.88 mi SE of Kyana
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.292, -86.768
A tree was blown down by thunderstorm winds, blocking both lanes of Kyana Road.
Thunderstorm Wind, Dubois
- When
- June 18, 3:27 PM EST
- Where
- Dubois County, 2.26 mi ESE of Celestine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.371, -86.740
A tree was blown down, blocking one lane of the road.
Hail, Orange
- When
- June 18, 3:43 PM EST
- Where
- Orange County, 0.69 mi S of Greenbrier
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.460, -86.550
Quarter sized hail was observed along South County Road 490 West in southern Orange County.
Thunderstorm Wind, Dubois
- When
- June 18, 3:50 PM EST
- Where
- Dubois County, 2.7 mi NE of Jasper
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.429, -86.897
Two trees were blown down in the roadway on Kellerville Road.
Hail, Orange
- When
- June 18, 3:52 PM EST
- Where
- Orange County, 0.34 mi SE of Youngs Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.477, -86.496
Quarter size hail was observed near the intersection of West County Road 525 South and County Road 550 South.
Thunderstorm Wind, Washington
- When
- June 18, 4:16 PM EST
- Where
- Washington County, 2.14 mi ENE of Hitchcock Station
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.640, -86.132
Trees were blown down along North Nubian Road.
Hail, Jefferson
- When
- June 18, 5:31 PM EST
- Where
- Jefferson County, 0.19 mi WNW of Hanover
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.721, -85.473
Dime sized hail was observed near the intersection of Thornton Road and Sycamore Drive in Hanover.
Thunderstorm Wind, Clark
- When
- June 18, 9:36 PM EST
- Where
- Clark County, 1.3 mi S of Underwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.581, -85.784
Trees were blown down into the roadway and power lines were down on Country Lane Road.
Thunderstorm Wind, Clark
- When
- June 18, 9:38 PM EST
- Where
- Clark County, 2.07 mi N of Henryville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.560, -85.770
Tree damage from thunderstorm winds caused a fire.
Thunderstorm Wind, Clark
- When
- June 18, 9:42 PM EST
- Where
- Clark County, 2.41 mi WNW of Otisco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.548, -85.708
A tree was blown down onto power lines and a shed near Zollman Road.
Thunderstorm Wind, Clark
- When
- June 18, 9:49 PM EST
- Where
- Clark County, 2.47 mi WNW of Solon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.514, -85.572
A tree was blown down in the roadway along Tunnel Mill Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 18 to 19, 202511 deaths · 3 events
- Excessive Heat in Arizona, June 18 to 20, 20257 deaths · 4 events
- Cold in California, June 18 to 22, 20253 deaths · 1 event
- Tornadoes and Hail in Indiana, June 18, 20251 injured · $548,000 · EF0 · 99 events
- Tornadoes and Flash Flooding in Ohio, June 18, 20251 injured · $316,000 · EF1 · 70 events
- Flash Flooding and Damaging Winds in Tennessee, June 18 to 19, 20252 injured · $5.4 million · 54 kt wind · 15 events
- Tornadoes and Damaging Winds in Illinois, June 18, 20251 injured · EF2 · 54 events
- Damaging Winds in Ohio, June 18, 2025$163,000 · 60 kt wind · 58 events
- Tornadoes and Damaging Wind in Arkansas, June 18, 2025$525,000 · EF1 · 4 events
- Tornadoes and Damaging Winds in Tennessee, June 18 to 19, 2025$545,000 · EF0 · 13 events
- Hail and Damaging Winds in Indiana, June 18, 2025$179,000 · 1.75 in hail · 34 events
- Flash Flood in Tennessee, June 18, 2025$500,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270837, 1270836, 1270838, 1270785, 1270839, 1270834, 1270840, 1270835, 1270841, 1270842, 1270843, 1270844.